Alert archive / Kentucky / Special Weather Statements in 2016

Special Weather Statement, NWS Jackson, KY

July 25, 2016Fleming County, Kentucky

NWS Jackson, KY issued this special weather statement at Jul 25, 2016, 4:12 PM EDT for Fleming County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2016, 4:12 PM EDT (20:12 UTC)
Expired
Jul 25, 2016, 4:45 PM EDT
In force
33 min
Issued by
NWS Jackson, KY

County Fleming County, KY

The radar

The Jackson,KY radar (KJKL), 97 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1740 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

465 
WWUS83 KJKL 252012
SPSJKL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
412 PM EDT MON JUL 25 2016
 
KYZ044-051-252045-
BATH-FLEMING-
412 PM EDT MON JUL 25 2016

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF BATH AND FLEMING 
COUNTIES...

AT 410 PM EDT...STRONG THUNDERSTORMS WERE NEAR PECKS RIDGE...MOVING
EAST AT 15 MPH.

WINDS UP TO 35 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FLEMINGSBURG...POPLAR PLAINS...CRAINTOWN...NEPTON...ELIZAVILLE...
SHERBURNE...PECKS RIDGE...BETHEL...TILTON...PEBBLE...OAKLEY...
EWING AND FLEMINGSBURG JUNCTION.

&&

LAT...LON 3847 8365 3823 8367 3825 8389 3827 8389
      3832 8384 3832 8385 3834 8384 3833 8386
      3835 8386 3836 8388 3847 8388 3846 8385
      3847 8382
TIME...MOT...LOC 2010Z 273DEG 13KT 3837 8380 

$$

HAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jul 25, 3:17 PM EDT, 55 minutes earlier.

Area forecast discussion, Jul 25, 3:17 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
317 PM EDT MON JUL 25 2016

.SHORT TERM...(This evening through Tuesday night)
Issued at 317 PM EDT MON JUL 25 2016

Showers and thunderstorms continue to erupt this afternoon, with
the best concentration occurring over our northern counties closer
to a weak frontal boundary paralleling the Ohio River. This
boundary will remain fairly stationary just to our north and
remain a focusing mechanism for scattered to numerous showers and
thunderstorms. While the storms should exhibit a diurnal trend,
with coverage peaking in the afternoon hours, cannot rule out a
storm at any time over the next 36 hours.

The main threat with storms will remain heavy rainfall and
lightning in the high CAPE but low shear environment. Storms seem
to want to move along fairly well at 10 to 15 mph and that is a
good thing considering PWATS are approaching 2 inches. However,
there will be a minor threat for flash flooding in areas that see
repeating rounds of thunderstorms. We are also seeing storms today
gust out pretty easily and an isolated severe storm remains
possible this afternoon with DCAPE exceeding 1000 J/kg.

With the front remaining to our north through the period, the
airmass over our region will remain very muggy with dewpoints
staying well into the 70s. Increased clouds and showers during the
day tomorrow should keep temperatures below 90 for most areas, and
heat indices below 100 for a change.

.LONG TERM...(Wednesday through Monday)
Issued at 317 PM EDT MON JUL 25 2016

Models are in reasonably good agreement with general mid/upper level
flow and larger scale synoptic features through the period. But
significant differences are beginning to crop up with respect to
details of embedded disturbances within the general flow pattern and
corresponding sfc features thereby lowering overall confidence of
the extended package, particularly with respect to sensible weather.
Somewhat zonal flow quickly amplifies with a mean trough forming
over the Great Lakes and Mid-West which remains in place across the
region through the period. Rather significant ridging does develop
aloft and replaces this eastern CONUS trough as it lifts northeast
out of the region just beyond the end of the extended window.

At the surface, it appears that a nearly stationary frontal boundary
will exist somewhere across the northern portions of the
Commonwealth. This feature will provide a focus for the bulk of our
sensible weather through the extended in the form of showers and
thunderstorms. However, main concern revolves around a sfc wave
tracking through the region Thursday into Thursday evening. The last
three runs of the GFS have been quite consistent with this wave that
develops and moves across the Commonwealth. The GFS advertises PWATs
increasing to between 2 and 2.25 inches during this window. In
addition, freezing levels increase to between 14 kft and 15 kft AGL
with moderately high CAPEs of 1000-1500 K/kg and LCLs between 500
and 1000 ft AGL. Should this scenario pan out there is a potential
for some warm water processes. And while storm motions are
considerable at 15-25 kts, flow aloft would be favorable for
training along the sfc boundary wherever it eventually sets up.
Consequently hydro issues may become a concern by Thursday. The 0Z
ECMWF suggest a similar potential but carries the surface wave
further north and west of our forecast area thereby keeping the
heavy rain threat north of the Ohio River. A quick look at the 12Z
ECMWF shows that it has trended slightly towards the GFS solution.

With a mean trough over the eastern CONUS and expected rounds of
mainly diurnal precipitation, daily high temperatures should be
cooler than we have been experiencing, much closer to the mid 80
norms for this time of year. However, conditions will also be quite
muggy keeping overnight lows in the upper 60s to near 70. Thus
diurnal swings will be limited as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 138 PM EDT MON JUL 25 2016

Scattered thunderstorms continue to erupt in a sultry airmass.
These will likely remain rather hit and miss and will maintain no
more than a VCTS mention in the TAFs for now. Expect these storms
to exhibit a diurnal trend and diminish in coverage slowly after
sunset, although there will be a small threat for a shower or
storm anytime through the night and into tomorrow morning due to a
frontal boundary sagging southward toward our area. Fog is another
concern but it should remain patchy and is likely to only affect
TAF sites that are hit directly by a thunderstorm this afternoon.
With that in mind, will go with VFR TAFs for now through 18z
Tuesday and let later shifts fine tune.

&&

.JKL Watches/Warnings/Advisories...
None.
&&

SHORT TERM...ABE
LONG TERM...RAY
AVIATION...ABE
Hazardous weather outlook, Jul 25, 11:10 AM EDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1110 AM EDT MON JUL 25 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261815-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
1110 AM EDT MON JUL 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES WILL CLIMB TO BETWEEN 100 AND 105 DEGREES THIS
AFTERNOON.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST
INTO THE EVENING. THE EXPECTED SLOW MOVEMENT OF THESE STORMS WILL
PROMOTE THE POTENTIAL FOR HEAVY RAINFALL AS WELL AS ISOLATED
FLOODING. GUSTY WINDS WILL ACCOMPANY THE STORMS ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGHOUT THE PERIOD...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. ALONG WITH THE POSSIBILITY
OF GUSTY WINDS FROM ANY STORM...THE POTENTIAL FOR HEAVY RAINFALL
AND ISOLATED FLOODING WILL CONTINUE THROUGH MUCH OF THE WEEK AS
REPEATED ROUNDS OF THUNDERSTORMS OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ABE

In the hours before

Special weather statement, Jul 25, 2:32 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
232 PM EDT MON JUL 25 2016

KYZ120-251845-
PIKE-
232 PM EDT MON JUL 25 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF PIKE COUNTY...

AT 230 PM EDT...A STRONG THUNDERSTORM WAS NEAR OUTHCARD...MOVING
EAST AT 15 MPH.

WINDS TO 35 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELKHORN CITY...TOONERVILLE...MOUTHCARD...CEDARVILLE AND FEDSCREEK.

&&

LAT...LON 3728 8233 3728 8234 3729 8238 3742 8229
      3740 8216
TIME...MOT...LOC 1830Z 270DEG 12KT 3735 8229

HAL
Special weather statement, Jul 25, 2:53 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
253 PM EDT MON JUL 25 2016

KYZ050-251915-
MONTGOMERY-
253 PM EDT MON JUL 25 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF MONTGOMERY COUNTY...

AT 251 PM EDT...A STRONG THUNDERSTORM WAS OVER KLONDIKE...OR
JUST WEST OF  MOUNT STERLING...MOVING EAST AT 15 MPH.

WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT STERLING...JEFFERSONVILLE...CAMARGO...LEVEE...PREWITT...
COONS STATION...LOWER SPENCER...OGGS STATION...BEAN...
UPPER SPENCER...HOWARDS MILL...GATEWOODS STATION...WADES MILL...
STEPSTONE...KLONDIKE...EWINGTON AND SEWELL SHOP.

&&

LAT...LON 3805 8380 3790 8385 3790 8387 3792 8389
      3792 8391 3793 8397 3805 8404 3807 8402
      3809 8383
TIME...MOT...LOC 1851Z 272DEG 15KT 3800 8399

HAL
Special weather statement, Jul 25, 3:04 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
304 PM EDT MON JUL 25 2016

KYZ108-111-112-251930-
LEE-WOLFE-BREATHITT-
304 PM EDT MON JUL 25 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
LEE...WOLFE...AND BREATHITT COUNTIES...

AT 303 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM LANE TO WIDECREEK TO LONE...AND MOVING EAST AT 15 MPH.

WINDS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JACKSON...SIMPSON...SEWELL...BETHANY...LANE...MARY...ATHOL...
HOLLONVILLE...LAWSON...VANCLEVE...WAR CREEK...VORTEX...GUERRANT...
FILLMORE...PAXTON...WILLIBA...SHOCKEY...YEADON...OAKDALE...
AND PENCE.

&&

LAT...LON 3769 8331 3761 8337 3747 8345 3750 8358
      3751 8360 3751 8362 3753 8363 3761 8359
      3771 8352
TIME...MOT...LOC 1903Z 275DEG 12KT 3769 8348 3762 8354 3752 8361

HAL
Special weather statement, Jul 25, 3:24 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
324 PM EDT MON JUL 25 2016

KYZ109-112-252000-
MAGOFFIN-BREATHITT-
324 PM EDT MON JUL 25 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF MAGOFFIN
AND BREATHITT COUNTIES...

AT 323 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM FRITZ TO JETTS CREEK...AND MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JACKSON...SALYERSVILLE...MASON...CORNELIA...SEWELL...QUICKSAND...
PORTSMOUTH...PUNCHEON...SEILTZ...MARSHALLVILLE...VANCLEVE...GUAGE...
YEADON...OAKDALE...HAGINSVILLE...DALE...BAYS...JETTS CREEK...
CURT AND BURNING FORK.

&&

LAT...LON 3773 8295 3772 8294 3770 8294 3745 8342
      3749 8358 3754 8357 3757 8354 3768 8331
      3768 8326 3770 8325 3771 8326 3776 8315
TIME...MOT...LOC 1923Z 281DEG 8KT 3771 8315 3751 8357

HAL
Special weather statement, Jul 25, 3:36 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
336 PM EDT MON JUL 25 2016

KYZ051-052-060-106-252000-
ROWAN-BATH-MENIFEE-MORGAN-
336 PM EDT MON JUL 25 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF ROWAN...BATH...
MENIFEE...AND MORGAN COUNTIES...

AT 335 PM EDT...A STRONG THUNDERSTORM WAS OVER RATLITT...OR NEAR
FRENCHBURG...MOVING EAST AT 15 MPH.

WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRENCHBURG...YALE...YOUNG SPRINGS...ZILPO...BIG WOODS...BANGOR...
SCRANTON...RATLITT...COGSWELL...PARAGON...SUDITH AND LICK FORK.

&&

LAT...LON 3797 8363 3810 8365 3814 8340 3797 8339
TIME...MOT...LOC 1935Z 263DEG 15KT 3803 8358

HAL
Special weather statement, Jul 25, 4:12 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
412 PM EDT MON JUL 25 2016

KYZ044-051-252045-
BATH-FLEMING-
412 PM EDT MON JUL 25 2016

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF BATH AND FLEMING
COUNTIES...

AT 410 PM EDT...STRONG THUNDERSTORMS WERE NEAR PECKS RIDGE...MOVING
EAST AT 15 MPH.

WINDS UP TO 35 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FLEMINGSBURG...POPLAR PLAINS...CRAINTOWN...NEPTON...ELIZAVILLE...
SHERBURNE...PECKS RIDGE...BETHEL...TILTON...PEBBLE...OAKLEY...
EWING AND FLEMINGSBURG JUNCTION.

&&

LAT...LON 3847 8365 3823 8367 3825 8389 3827 8389
      3832 8384 3832 8385 3834 8384 3833 8386
      3835 8386 3836 8388 3847 8388 3846 8385
      3847 8382
TIME...MOT...LOC 2010Z 273DEG 13KT 3837 8380

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:45 PM EDTSpecial Weather StatementJKLRowan45 min
Jul 25, 1:53 PM EDTSpecial Weather StatementJKLEstill37 min
Jul 25, 2:32 PM EDTSpecial Weather StatementJKLPike13 min
Jul 25, 2:53 PM EDTSpecial Weather StatementJKLMontgomery22 min
Jul 25, 3:04 PM EDTSpecial Weather StatementJKLBreathitt26 min
Jul 25, 3:24 PM EDTSpecial Weather StatementJKLBreathitt, Magoffin36 min
Jul 25, 3:36 PM EDTSpecial Weather StatementJKLMenifee24 min

Nearby

Special Weather Statements in Kentucky, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.